Georgia, 2023

Hail and Damaging Winds in Georgia, July 1, 2023

July 1, 2023 · NWS FFC · 18 events in 7 counties and zones

A broken line of strong to marginally severe thunderstorms moved into Northwest GA and continued southeast through the late afternoon and evening hours. Storms were strongest over parts of far northwest GA, and generally weakened as they moved to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broken line of strong to marginally severe thunderstorms moved into Northwest GA and continued southeast through the late afternoon and evening hours. Storms were strongest over parts of far northwest GA, and generally weakened as they moved to the southeast. Primary hazards included damaging winds with several reports of large hail as mid level lapse rates were rather steep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 1, 2:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 1 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 251 PM EDT Sat Jul 1 2023

Current radar loop shows showers and thunderstorms beginning to
pop across N GA this afternoon. These showers are associated with
a short wave moving East to Southeast across TN/Northern AL. With
NW flow over the area these storms will continue to move SE
fairly similar to yesterdays storm event. With plenty of moisture
in the atmosphere, Temps in the 90s, and SB capes ranging from
3000 to 6000 j/kg range we may be in store for some very strong
to severe storms as they move into central GA later this
afternoon/evening. Looks like the biggest threats will be strong
gusty winds, frequent lightning, and some hail. Shear values are
very low with this pattern so not expecting any tornadic threats.
These storms should weaken and diminish after sunset but with
continues NW Flow and another wave expected Sunday we could be
seeing another day of afternoon storms tomorrow.

Sunday has potential to be even warmer as the main upper level
ridge continues to shift east. Heat indices are again expected to
get up into the 100 to 110 range across the area so will continue
with the current heat advisory through Sunday evening.

01

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 251 PM EDT Sat Jul 1 2023

Long term begins Sunday evening with an upper level ridge centered
over the area beginning to break down giving way to zonal flow.
Generally west to southwesterly flow, warm temperatures and
dewpoints in the upper 70's will be common through the long term.
Given the warm temperatures and abundant moisture, diurnally driven
convection will be possible each afternoon and evening as weak
disturbances traverse the main flow with a focus across north GA
where a stalled frontal boundary will linger. While rain chances
remain in the forecast each day, rain will be hit or miss for most
locations resulting in 5 day rainfall totals of under an inch. In
term of severe weather the risk remains low at this time a rumble of
thunder is likely with a few storms becoming strong.

High temperatures in the 90s will be common each day through Friday
with lows barely falling into the upper 60s and 70s. Heat indices
of 100F-108F degrees will also be common across central GA Monday
through Thursday.

Friday/Saturday...a weak mid level troughs begin to impact the
region. In response to the aforementioned trough moving towards
the Deep South from the west heights will fall as southerly flow
deepens and begins to advect more moisture into the area. Pws of
over an inch and a half will remain common across the FA. This set
up will promote an increased in showers and thunderstorms along
and ahead of a weak cold front. Some of these storms could become
strong to severe. frontal boundary begins to move into NW GA. As
the day progresses and the front moves eastward precip will
increase. SBCAPEs remain modest for this set up and only encroach
upon our southern counties. Have included a mention of thunder
starting Thursday afternoon through Friday from Macon southward.

28

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Sat Jul 1 2023

Ceilings are VFR but clouds are increasing as showers are
beginning to pop across AL/TN. We should see these storms pop
across GA in the next few hours and then begin to affect the TAF
sites by 22z-23z. Will see isolated to scattered storms across the
area through 02-03z then they should diminish with clouds
clearing overnight as well. Will see almost a repeat Sunday with
the timing of afternoon storms but not a s confident with the
coverage. VSBYS should stay VFR except in and around and
convective activity. Winds will stay mainly out of the NW to SW in
the 3-10kt range. May see some higher gust with afternoon storms.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  95  73  93 /  20  30  30  40
Atlanta         73  95  75  92 /  20  30  40  50
Blairsville     67  89  66  85 /  30  50  50  50
Cartersville    72  96  71  91 /  30  40  40  50
Columbus        75  98  76  95 /  20  40  30  50
Gainesville     72  93  73  91 /  20  30  40  40
Macon           73  98  75  96 /  20  30  30  50
Rome            72  96  73  91 /  30  50  50  50
Peachtree City  72  96  73  93 /  20  30  30  50
Vidalia         75  97  76  97 /  10  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight EDT Sunday night for GAZ001>005-011-
012-019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...01
LONG TERM....28
AVIATION...01
Hazardous weather outlook, Jul 1, 12:29 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
129 PM EDT Sat Jul 1 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
129 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A severe thunderstorm watch is in effect until 9 PM EDT for
portions of north Georgia.

The primary threat with any storms that do form will be damaging
wind gusts, hail, frequent lightning, and isolated flash flooding
from heavy rainfall.

A Heat Advisory is in effect for much of north and central Georgia
today. Heat index values are expected to reach or exceed 105. If
spending time outdoors, be sure to stay hydrated, wear lightweight
clothing, and take plenty of time to rest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Hot and humid conditions will lead to elevated heat index values
between 100-110 degrees across portions of the forecast area from
Sunday through Thursday. A Heat Advisory is in effect for the
majority of north and central Georgia from 8AM Saturday through
midnight Sunday.

Additionally, scattered to numerous afternoon and evening
thunderstorms are possible each day Sunday through Thursday. Some
storms may become strong to severe with damaging wind gusts,
large hail, frequent lightning, and locally heavy rainfall
leading to isolated flash flooding being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jul 1, 1:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT Sat Jul 1 2023

GAZ002-011-011915-
Chattooga GA-Walker GA-
240 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Walker
and northern Chattooga Counties through 315 PM EDT...

At 240 PM EDT, a strong thunderstorm was over Center Post, or 7 miles
north of Summerville, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Summerville, Trion, La Fayette, Naomi, Center Post,
Linwood, Subligna, Suttles Mill, Villanow, Cloudland and Tidings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3452 8550 3462 8542 3473 8539 3472 8509
      3458 8512 3442 8525
TIME...MOT...LOC 1840Z 274DEG 14KT 3459 8536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 2:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
322 PM EDT Sat Jul 1 2023

GAZ011-019-012000-
Chattooga GA-Floyd GA-
322 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 400 PM EDT...

At 322 PM EDT, a strong thunderstorm was over Summerville, moving
southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Summerville, Trion, Lyerly, Menlo, Berryton, Tidings, Armuchee,
Everett Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3459 8535 3453 8509 3437 8517 3429 8530
      3448 8548
TIME...MOT...LOC 1922Z 302DEG 13KT 3448 8533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 2:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Sat Jul 1 2023

GAZ016-012015-
White GA-
342 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern White
County through 415 PM EDT...

At 342 PM EDT, a strong thunderstorm was over Sautee, or 9 miles
northeast of Cleveland. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Helen, Unicoi State Park, Anna Ruby Falls, Robertstown and Sautee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Georgia.

&&

LAT...LON 3477 8365 3477 8363 3473 8362 3472 8364
      3467 8364 3466 8366 3462 8364 3461 8368
      3474 8378 3479 8371 3480 8369
TIME...MOT...LOC 1942Z 231DEG 3KT 3471 8367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 2:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 1 2023

GAZ001>004-011-012015-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
345 PM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of southwestern Catoosa,
southwestern Whitfield, Walker, northeastern Dade and northeastern
Chattooga Counties through 415 PM EDT...

At 345 PM EDT, a line of strong thunderstorms was along a line
extending from near Cooper Heights to near Noble to near Lafayette,
and moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Fort Oglethorpe, Chickamauga, La Fayette, Chattanooga
Valley, Naomi, Suttles Mill, Noble, Wood Station, Blue Spring,
Fairview, Linwood, Beaumont, Villanow, Chattanooga  Valley, Rock
Spring and Morganville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3493 8520 3470 8504 3459 8506 3459 8511
      3456 8512 3460 8533 3478 8534 3494 8550
TIME...MOT...LOC 1945Z 299DEG 16KT 3485 8537 3475 8527 3465 8526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 2:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
359 PM EDT Sat Jul 1 2023

GAZ001-002-012030-
Walker GA-Dade GA-
359 PM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of western Walker and
Dade Counties through 430 PM EDT...

At 358 PM EDT, a line of strong thunderstorms was along a line
extending from near South Pittsburg to near Hammondville, and moving
east at 30 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Trenton, Stephensville, Center Post, Rising Fawn, New England,
Morganville, Hooker, Cloudland Canyon State Park, Cooper Heights,
Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3498 8542 3477 8533 3459 8534 3460 8553
      3486 8559 3498 8560
TIME...MOT...LOC 1958Z 275DEG 25KT 3498 8575 3461 8564

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chattooga

When
July 1, 3:00 PM EST to 3:01 PM EST
Where
Chattooga County, 1.2 mi ENE of Lyerly
Measured
1 in hail
Reported by
Public
Coordinates
34.404, -85.379

Report of 1 inch hail near the intersection of Lon Reynolds Rd and Lyerly Dam Rd.

Thunderstorm Wind, Walker

When
July 1, 3:15 PM EST to 3:17 PM EST
Where
Walker County, 1.88 mi S of Lake Howard
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.723, -85.251

Tree down near round Pond Rd between Ringgold Rd and Tanglewood Dr.

Thunderstorm Wind, Chattooga

When
July 1, 3:17 PM EST to 3:19 PM EST
Where
Chattooga County, 2.91 mi SW of Perennial
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.418, -85.453

Tree down along Oak Hill Rd and Oak Hill-Alpine Rd.

Thunderstorm Wind, Polk

When
July 1, 3:45 PM EST to 3:47 PM EST
Where
Polk County, 0.69 mi N of Greenway
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.960, -85.370

Tree down at Lumpkin Rd and us Hwy 278 near Cedartown.

Thunderstorm Wind, Polk

When
July 1, 3:47 PM EST to 3:49 PM EST
Where
Polk County, 3.09 mi SW of Fish
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.990, -85.320

Tree down near the intersection of Potash Rd and Branch Rd.

Thunderstorm Wind, Polk

When
July 1, 4:18 PM EST to 4:20 PM EST
Where
Polk County, 3 mi SSE of Brewers
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.959, -85.082

Tree down on Paris Mountain Rd near Crawford Lake Cir.

Thunderstorm Wind, Gordon

When
July 1, 4:25 PM EST to 4:27 PM EST
Where
Gordon County, 2.93 mi WNW of Bowls
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.410, -84.850

Tree down at Blalock Rd SE and Plainview Rd SE.

Thunderstorm Wind, Walton

When
July 1, 6:04 PM EST to 6:06 PM EST
Where
Walton County, 2.4 mi ESE of Jersey
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.710, -83.760

Powerlines down along H D Atha Rd between Jersey Social Circle Rd and Penland Rd.

Thunderstorm Wind, Walton

When
July 1, 6:08 PM EST to 6:10 PM EST
Where
Walton County, 1.38 mi N of Campton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.890, -83.720

Powerlines down along GA Hwy 11 near Eliza Doster Rd.

Thunderstorm Wind, Madison

When
July 1, 6:48 PM EST to 6:50 PM EST
Where
Madison County, 0.9 mi NE of Sanford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.090, -83.340

Report of tree down at Nowhere Rd and Leon Ellis Rd.

Thunderstorm Wind, Madison

When
July 1, 6:50 PM EST to 6:52 PM EST
Where
Madison County, 2.24 mi N of Diamond Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.102, -83.275

Tree down at Moons Grove Church Rd and Johnnie Chandler Rd.

Thunderstorm Wind, Madison

When
July 1, 6:50 PM EST to 6:52 PM EST
Where
Madison County, 2.86 mi E of Planter
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.120, -83.280

Report of tree down at Booger Hill Rd and Hunt Rd.

Thunderstorm Wind, Madison

When
July 1, 6:50 PM EST to 6:52 PM EST
Where
Madison County, 2.86 mi E of Planter
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.120, -83.280

Report of tree down at Booger Hill Rd and Hunt Rd.

Thunderstorm Wind, Madison

When
July 1, 6:50 PM EST to 6:52 PM EST
Where
Madison County, 0.29 mi ESE of Neese
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.078, -83.316

Tree down on Willis Glenn Rd and Diamond Hill Neese Rd.

Thunderstorm Wind, Clarke

When
July 1, 7:00 PM EST to 7:02 PM EST
Where
Clarke County, 3.34 mi ENE of Barretts Mill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.011, -83.313

Damage to the roof of a home on the 3000 block of Lawton Lane.

Thunderstorm Wind, Walton

When
July 1, 7:02 PM EST to 7:04 PM EST
Where
Walton County, 2.41 mi SSE of Split Silk
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.798, -83.833

Tree down on a car near the intersection of Broadnax Mill Rd and Youth Monroe Rd.

Thunderstorm Wind, Clarke

When
July 1, 7:02 PM EST to 7:04 PM EST
Where
Clarke County, 1.02 mi NE of (Ahn)athens Muni Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.960, -83.317

Report of tree down at Winterville Rd and Sartain Dr.

Thunderstorm Wind, Clarke

When
July 1, 7:03 PM EST to 7:05 PM EST
Where
Clarke County, Winterville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.970, -83.280

Numerous reports of trees and powerlines down on roads and houses in the Winterville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118679, 1118680, 1118678, 1118681, 1118682, 1118683, 1118684, 1118685, 1118686, 1118687, 1118688, 1118689, 1118690, 1118691, 1118692, 1118693, 1118695, 1118694.